Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    My pain medication does not seem to work for a few days before my period.
    avatar
    ladygwenuveire75 posted:
    Hello, It seems that I have a strange situation, every month for several days right before my period, it seems as if my pain medication ( Fentanyl Patch) does not seem to work. It's like it just stops working,no matter what I do, then all of a sudden the day I get my period it starts working and the pain medicine feels very strong!!! I have spoke to my Dr. About it quite a few times and my nurse practitioner several times and no one seems to be able to help me. They have even implied that it was in my head. Believe me IT'S NOT!!!! I don't know what to do. Now right before my period I get so scared because I know my pain medicine is going to give me one hell of a wallop when it kicks back in. It's very upsetting. Has anyone ever expierienced this? What did you do? I'm always frightened that my body is somehow storing the medicine and giving it to me all at once and that's why I expierience the wallop the day I start my period again. PLEASE ANY HELP WOULD BE GREAT
    Reply
     
    avatar
    janisataf responded:
    Its not in your head it happens to me too.I havent done anything about it yet,thought maybe i was crazy.Now im going to tell my pain management hope they can help.Good luck to you let me know if you find a way to deal with this.
     
    avatar
    annette030 responded:
    I would start a pain journal, score your pain 0-10 several times a day, and include meds, times, and activities, and obviously the day your period starts and stops. I don't know why doctors like seeing things written out, but they do.

    We also do better if we write things down right away, our memories aren't as good as we would like to think.

    I don't think your body stores the drug and then releases it all at once, I bet it is more how your hormones interact with the meds.

    Take care, Annette
     
    avatar
    bren_bren responded:
    Your body temp rises and falls throughout the month. Though I'm not sure exactly when it is at its peak, it does have to do with hormone levels. I too wear the patch and experience a similar reaction, although it doesn't require any concern. If your doc prescribes a breakthrough med, its probably wise to be sure to take it before your period, as directed, then stave off when your period begins. Like Annette said, recording your pain fluctuations will be of help, but I would also record your body temp in concert with your cycle. Like when you ovulate, a few days before your period (before the pain spike) and when your period starts. Also start with a record of your body temp before all those hormone fluctuations for a reference point. (keep in mind that your body temp also rises when pain levels spike, and if your body is going through any withdrawals- so a record of temp taken in those instances could be counterproductive)

    As you probably know, an increase in body temp will cause the med to extract more. That's why the package insert w/ the script advises you to be cautious of the patch when you run a fever.

    This is about all you can do to "show" your doc it's not "in your head".

    Best of luck w/ this, and let us know how it turns out.

    Take care, B
     
    avatar
    An_245956 responded:
    Maybe you can wear a different dose patch at that time of the month. Just see if you can decrease it by 12.5 Mcg. They have those doses out there. I used it when I was weaned off fentanyl a few years ago. Ask your doctor for a short acting medication for pain spikes. Oxycodone worked well for me paired with fentanyl. But you probably shouldn't walk in there asking for a specific drug. That sounds suspicious to some.
     
    avatar
    annette030 replied to bren_bren's response:
    Good thought, Bren-Bren. I have been in menopause for so long and never did use fentanyl patches anyway, I did not even think of temperature changes due to hormones. Taking your temperature every day is easy, I think the ladies who do it for fertility take it before they even get out of bed, that might be the most accurate way.

    Take care, Annette
     
    avatar
    mistyrx responded:
    This is not in your head, it happens to me every month too! and it's not just my pain meds that don't work, it's my sleeping and anxiety meds that don't work either. Then the day I start my period, it's like everything works again...I don't know if it's actually stronger, or if you have just gone so long, not feeling the effects, that it feels stronger. Also, the days before your period, the pain is MUCH worse on top of the meds not working, due to the severe drop in estrogen and progesterone that happens after ovulation...I'm not sure exactly why it happens, something about the hormones, I'm sure. I have talked to quite a few women who also have this issue. I wish I knew how to fix it, that's how I found this...I was looking for answers myself. If I find anything, I will be sure to let you know.
     
    avatar
    Peter Abaci, MD replied to mistyrx's response:
    Studies seem to indicate that fluctuations in estrogen levels seem to have a significant impact on reported pain levels, where states of reduced estrogen are associated with increased pain. During the menstrual cycle, estrogen levels are low at the point right when menstrual bleeding is about to take place. As a result, many women may feel more sensitivity to pain during these phases of their cycles. Also, research done on estrogen blocking drugs used for breast cancer treatment known as aromatase inhibitors have shown a correlation with musculoskeletal pain problems, possibly due to increased inflammation around tendons.


    Featuring Experts

    Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

    Helpful Tips

    Judging people with or without chronic pain
    I try not to judge people by anything they do if they aren't hurting themselves or someone else. Unfortunately, I know that I've been judge ... More
    Was this Helpful?
    1 of 8 found this helpful

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.